Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Mar 4, 2024, 4:28 PM CST for Carroll County, Whiteside County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2024, 4:28 PM CST (22:28 UTC)
- Expired
- Mar 4, 2024, 4:57 PM CST
- In force
- 29 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Carroll County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556
WFUS53 KDVN 042228
TORDVN
ILC015-195-042315-
/O.NEW.KDVN.TO.W.0006.240304T2228Z-240304T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
428 PM CST Mon Mar 4 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Northeastern Whiteside County in northwestern Illinois...
Southeastern Carroll County in northwestern Illinois...
* Until 515 PM CST.
* At 427 PM CST, a severe thunderstorm capable of producing a tornado
was located over Whiteside County Fairgrounds, or over Morrison,
moving northeast at 40 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sterling, Rock Falls, Coleta, Emerson, Round Grove, Agnew, Douglas
Park, Como, Malvern, and Galt around 435 PM CST.
Whiteside County Airport and Penrose around 445 PM CST.
This includes Interstate 88 between mile markers 21 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 4168 9004 4176 9009 4198 8969 4193 8969
4193 8963 4176 8963
TIME...MOT...LOC 2227Z 242DEG 33KT 4177 8997
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Gunkel2 follow-up statements
054
WWUS53 KDVN 042243
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
443 PM CST Mon Mar 4 2024
ILC015-195-042315-
/O.CON.KDVN.TO.W.0006.000000T0000Z-240304T2315Z/
Whiteside IL-Carroll IL-
443 PM CST Mon Mar 4 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR
NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...
At 442 PM CST, a severe thunderstorm capable of producing a tornado
was located near Emerson, or near Sterling, moving northeast at 40
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sterling, Rock Falls and Penrose.
This includes Interstate 88 between mile markers 31 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 4171 8986 4181 8995 4198 8969 4193 8969
4193 8963 4176 8963
TIME...MOT...LOC 2242Z 242DEG 33KT 4184 8980
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Gunkel426
WWUS53 KDVN 042257
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
457 PM CST Mon Mar 4 2024
ILC015-195-042307-
/O.CAN.KDVN.TO.W.0006.000000T0000Z-240304T2315Z/
Whiteside IL-Carroll IL-
457 PM CST Mon Mar 4 2024
...THE TORNADO WARNING FOR NORTHEASTERN WHITESIDE AND SOUTHEASTERN
CARROLL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However, small hail is still possible with this
thunderstorm.
&&
LAT...LON 4171 8986 4181 8995 4198 8969 4193 8969
4193 8963 4176 8963
TIME...MOT...LOC 2256Z 242DEG 33KT 4191 8963
$$
GunkelWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Mar 4, 2:56 PM CST, 1 hour 32 minutes earlier. Its key messages:
- Widespread rain showers are forecast to develop late this afternoon into this evening along and behind a strong cold front with scattered thunderstorms to the east of the front. A few of these storms may become severe.
- There is a marginal or level 1 out of 5 risk of severe weather this afternoon into the early evening.
- A strong cold front will move across the region this evening with temperatures dropping from 75 degrees ahead of the front to 45 degrees behind the front.
- Rain chances will return Thursday into Friday.
Area forecast discussion, Mar 4, 2:56 PM CST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 256 PM CST Mon Mar 4 2024 .KEY MESSAGES... - Widespread rain showers are forecast to develop late this afternoon into this evening along and behind a strong cold front with scattered thunderstorms to the east of the front. A few of these storms may become severe. - There is a marginal or level 1 out of 5 risk of severe weather this afternoon into the early evening. - A strong cold front will move across the region this evening with temperatures dropping from 75 degrees ahead of the front to 45 degrees behind the front. - Rain chances will return Thursday into Friday. && .SHORT TERM /THROUGH TUESDAY/... Issued at 208 PM CST Mon Mar 4 2024 A stalled frontal boundary stretches from near Freeport to Iowa City to Ottumwa to KLWD. North of the boundary winds were northerly with winds out of the south creating convergence along the front. Dewpoints along and south of the boundary have surged into the upper 50s to lower 60s across the area with temperatures generally in the upper 60s to the mid 70s farther to the south. Satellite shows continued towering cumulus growth near the frontal boundary. Scattered thunderstorms have developed east of the frontal boundary with scattered showers behind it. Expect scattered showers to become widespread this evening as the low level jet increases with upglide over the front. A few thunderstorms along and west of the boundary may become severe with large hail the main threat but as the front moves away and the cooler air moves the severe threat will come to an end. 0 to 6 km shear is parallel to the front so storms will not move off of the boundary. In the warm sector southeast of the front, expect scattered thunderstorms into the early evening. A storm or two may become severe with large hail the main threat. Storms near the boundary will have an increase helicity to work with causing them to spin resulting in a low tornado threat through early this evening. Rain will come to an end from northwest to southeast tonight with the cold front exiting the area by midnight and the better lift shifting to the east. Clouds are forecast to linger into the morning but low temperatures will be noticeably cooler with low temperatures ranging from the lower 30s in Buchanan County to the mid 40s in northwest Illinois south of I-80. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 208 PM CST Mon Mar 4 2024 Wednesday: With the passage of the cold front cooler weather is expected but still above normal for early March. We will be between systems so dry for a couple of days. Highs will be in the lower to mid 50s and lows in the 30s. Thursday through Friday: A rather large/deep trough moves into the central United States. Seems that the ECMWF has come around to the GFS depicting a wetter/slower solution with widespread rain expected, especially Thursday night and Friday. Rainfall amounts look to be generally in the 1/2 to 1 inch range at most locations. This pretty much matches the Day 4-5 WPC QPF amounts. NBM has highs in the mid to upper 50s Thursday and upper 40s to mid 50s on Friday. This weekend: New data coming in shows the storm system pushing well off to our east so we should be dry again. There is a shot of cooler air in the wake of this system with h8 temps of -6C. Highs should be in the mid 40s to lower 50s with lows bottoming out in the 20s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1140 AM CST Mon Mar 4 2024 A stalled frontal boundary will surge southeastward across the area after 00 UTC Tuesday. Scattered thunderstorms may develop ahead of the front after 21 UTC impacting KBRL and KMLI. MVFR ceilings and visibility are possible with any storms that develop ahead of the front. As widespread precipitation develops late this afternoon into this evening, MVFR ceilings and visibility are forecast. Precipitation will end from northwest to southeast after 03 UTC with MVFR to possibly IFR ceilings continuing through the remainder of the period. && .CLIMATE... Issued at 300 AM CST Mon Mar 4 2024 Record High Temperatures: March 4: KBRL: 72/1992 KMLI: 71/1992 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Cousins LONG TERM...Uttech AVIATION...Cousins CLIMATE...Speck/Uttech
Hazardous weather outlook, Mar 4, 3:13 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 313 PM CST Mon Mar 4 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-052115- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 313 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will continue into this evening ahead of a strong cold front. The Storm Prediction Center has a Marginal risk for severe storms (level 1 of 5) across much of the outlook area. The main risks are hail up to quarter size and strong gusty winds of 50 to 60 mph. An isolated tornado or two is possible if a discrete storm can develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed into the early evening hours in far southeast Iowa, northwest Illinois and far northeast Missouri. GENERAL STORM MOTION OF THE DAY: Towards the northeast at around 40 MPH DC
In the hours before
Local storm report, Mar 4, 3:20 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
320 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 2 W Bettendorf 41.56N 90.51W
03/04/2024 M1.00 inch Scott IA Trained Spotter
Via social media picture.
&&Local storm report, Mar 4, 3:36 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
336 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Hail 3 ENE Charlie Heath Mem 40.59N 91.84W
03/04/2024 M0.88 inch Clark MO Trained Spotter
Occurring right now.
&&Local storm report, Mar 4, 3:40 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
340 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 3 ENE Charlie Heath Mem 40.59N 91.84W
03/04/2024 M1.00 inch Clark MO Trained Spotter
Occurring right now; intermixed with peas
and dimes.
&&Local storm report, Mar 4, 3:54 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
354 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Hail Mount Pleasant 40.96N 91.55W
03/04/2024 E0.88 inch Henry IA Amateur Radio
Occurring right now.
&&Local storm report, Mar 4, 4:08 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
408 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 2 E Spring Lake 41.51N 90.67W
03/04/2024 M1.00 inch Scott IA Public
quarter hail at I-280 and Highway 61.
&&
DCLocal storm report, Mar 4, 4:13 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
413 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Hail 4 NE Clinton 41.88N 90.18W
03/04/2024 E0.25 inch Clinton IA Trained Spotter
Pea size hail with heavy rain, no
accumulation of hail.
0242 PM Hail 2 NNW Fruitland 41.49N 90.53W
03/04/2024 E0.25 inch Rock Island IL Trained Spotter
Most hail pea size, with some globs of
half-inch.
0243 PM Hail Orion 41.35N 90.38W
03/04/2024 E0.50 inch Henry IL Public
Report from mPING: Half-inch (0.50 in.).
0245 PM Hail 1 WNW Bettendorf 41.57N 90.50W
03/04/2024 M0.88 inch Scott IA Trained Spotter
Hail started at approximately 2:45 and
lasted until 2:57. Hail covered ground.
0247 PM Hail 4 NE Clinton 41.88N 90.18W
03/04/2024 E0.75 inch Clinton IA Public
Report from mPING: Dime (0.75 in.).
0248 PM Hail 4 NE Clinton 41.88N 90.18W
03/04/2024 E0.75 inch Clinton IA Public
Report from mPING: Dime (0.75 in.).
0251 PM Hail 2 WSW Bettendorf 41.56N 90.51W
03/04/2024 E1.00 inch Scott IA Public
0252 PM Hail 2 WNW Bettendorf 41.57N 90.51W
03/04/2024 E0.50 inch Scott IA Public
Report from mPING: Half-inch (0.50 in.).
0253 PM Hail 2 WNW Bettendorf 41.57N 90.51W
03/04/2024 M0.75 inch Scott IA Public
0256 PM Hail 1 WNW Bettendorf 41.57N 90.50W
03/04/2024 M0.70 inch Scott IA Public
0305 PM Hail 4 N Hitt 42.05N 89.74W
03/04/2024 E0.50 inch Carroll IL Public
Report from mPING: Half-inch (0.50 in.).
0358 PM Hail 2 ENE Spring Lake 41.52N 90.69W
03/04/2024 E0.75 inch Scott IA Public
Report from mPING: Dime (0.75 in.).
0406 PM Hail 2 WSW Chambersburg 40.51N 91.84W
03/04/2024 E1.50 inch Clark MO Public
Report from mPING: Ping Pong Ball (1.50
in.).
0407 PM Hail 2 WSW Chambersburg 40.51N 91.84W
03/04/2024 E1.75 inch Clark MO Public
Report from mPING: Golf Ball (1.75 in.).
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 1:11 PM CST | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 34 min |
| Mar 4, 1:45 PM CST | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 45 min |
| Mar 4, 1:54 PM CST | Severe Thunderstorm Warning | DVN | Carroll, Rock Island, Whiteside | 51 min |
| Mar 4, 2:00 PM CST | Special Weather Statement | DVN | Mercer, Rock Island | 45 min |
| Mar 4, 2:43 PM CST | Severe Thunderstorm Warning | DVN | Rock Island, Whiteside | 47 min |
| Mar 4, 3:03 PM CST | Severe Thunderstorm Warning | DVN | Carroll, Stephenson | 42 min |
| Mar 4, 3:13 PM CST | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 47 min |
| Mar 4, 3:39 PM CST | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 51 min |
| Mar 4, 3:52 PM CST | Severe Thunderstorm Warning | DVN | Rock Island, Whiteside | 38 min |
| Mar 4, 4:17 PM CST | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 43 min |
| Mar 4, 4:19 PM CST | Tornado Warning | DVN | Henry, Rock Island, Whiteside | 41 min |
| Mar 4, 5:22 PM CST | Severe Thunderstorm Warning | DVN | Henderson | 38 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.